Idaho, 2018

Damaging Winds in Idaho, May 27, 2018

May 27, 2018 · NWS PIH · 2 events in 1 county or zone

Thunderstorm wind damage occurred in Ketchum and Hailey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Thunderstorm wind damage occurred in Ketchum and Hailey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 27, 12:53 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, May 27, 12:53 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
153 PM MDT Sun May 27 2018

.SHORT TERM...Tonight through Tuesday night.

Low pressure over northern Utah this afternoon is producing
scattered showers and thunderstorms across the region. Storms are
moving roughly southeast to northwest around the low. Severe threat
is limited today because of cooler temperatures, but certainly not
zero. Hail, gusty winds, and possibly a few funnel clouds are
possible this afternoon. Much of the activity will diminish
overnight tonight, but probably not all of the showers. As the low
lifts from eastern Utah into southern Wyoming on Monday, expect
scattered thunderstorms to redevelop by late morning or early
afternoon. Would expect the severe threat to diminish on Monday as
we move towards the more "stable" portion of this system. Although
still wouldn't rule out some small hail and gusty outflows. By
Tuesday, this low moves into the high Plains and mainly just dealing
with isolated to scattered thunderstorms from residual moisture left
across the region. Rainfall amounts are now highly dependent upon
where the thunderstorms track. Potentially an additional quarter to
maybe half an inch is possible between tonight and Monday.

Valle

.LONG TERM...Wednesday through next Sunday. Say it with us...more
showers and thunderstorms. We will see another area of low pressure
slowly lift north and east across the West through Friday. That is
what keeps us with daily showers and storms. We should continue with
a somewhat moist airmass, with the potential for locally heavy rain.
Don't be surprised if we see a little higher risk of hail or gusty
winds in this pattern as wind shear will be increasing. It finally
looks like we MAY dry out next weekend. Given the fickleness of the
models that far out over the past few weeks, we aren't totally
buying it for now. Keyes

&&

.AVIATION...As the upper low continues to slowly drift northeast
across our area, bands of showers and storms will remain through
Memorial Day. In most cases look for VFR weather, but that could
change on a dime if you encounter a heavier thunderstorm. The risk
of wind gusts over 30kts and/or hail will also persist in this
pattern. You could also ceilings or visibility drop to MVFR or IFR
in these cases as well. Keyes

&&

.HYDROLOGY...High flows and some flooding occurs on many area
rivers and streams. Big push of water is moving down the Snake
this afternoon and is around the Idaho Falls area. Expect
decreasing flows around Rexburg and Menan over the next couple of
days. Discontinued the flood advisory for Teton River at St.
Anthony as observations and forecast show the river holding well
below flood stage. Big Lost and Big Wood Rivers remain especially
vulnerable as recent rains and snowmelt are causing flooding
issues. Upgraded the flood advisory at Antelope Creek to warning
as the gauge showed additional flows in that region well above
flood stage. New flood warning now below Mackay reservoir from
additional releases caused by snowmelt and rainfall. Additional
rainfall amounts through Monday of 0.25 to 0.50 inch are possible
but highly dependent on where thunderstorms track.

Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 27, 12:47 PM MST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Pocatello ID
147 PM MDT SUN MAY 27 2018

IDZ021>023-272030-
Caribou Highlands ID-South Central Highlands ID-
Lower Snake River Plain ID-
147 PM MDT SUN MAY 27 2018

...NICKEL SIZE HAIL, WINDS OVER 40 MPH AND HEAVY RAIN FOR MINK
CREEK, SCOUT MOUNTAIN AND THE ARBON VALLEY NORTH CENTRAL UNTIL 230
PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm near
Inkom or 8 miles northwest of McCammon, moving west at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain is also possible.

Locations impacted include...
Fort Hall Bannock Creek Lodge, Arbon Valley and Portneuf Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4274 11217 4269 11220 4274 11269 4290 11256
TIME...MOT...LOC 1945Z 105DEG 28KT 4274 11229

JKEYES
Special weather statement, May 27, 1:48 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Pocatello ID
248 PM MDT SUN MAY 27 2018

IDZ017-020-272130-
Upper Snake River Plain ID-Eastern Magic Valley ID-
248 PM MDT SUN MAY 27 2018

...Gusty outflow winds and Hail for EASTERN BLAINE...SOUTHEASTERN
BUTTE AND NORTHWESTERN BINGHAM COUNTIES UNTIL 330 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm near
Atomic City or 25 miles northwest of Blackfoot, moving west at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm -- along with frequent Lightning and Heavy Rainfall.

Locations impacted include...
Atomic City, Central Inl, Southwest Inl, East Butte and Big Southern
Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4352 11265 4329 11277 4328 11328 4360 11315
TIME...MOT...LOC 2047Z 095DEG 24KT 4339 11278

AD/Valle
Special weather statement, May 27, 1:56 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Pocatello ID
256 PM MDT SUN MAY 27 2018

IDZ020-032-272130-
Lost River/Pashimeroi ID-Upper Snake River Plain ID-
256 PM MDT SUN MAY 27 2018

...HAIL FREQUENT LIGHTNING AND HEAVY RAIN FOR SOUTHWESTERN
JEFFERSON...EAST CENTRAL BUTTE AND NORTHWESTERN BINGHAM COUNTIES
UNTIL 330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Southeast Inl or 17 miles southwest of Terreton, moving west at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm, along with frequent Lightning and Heavy Rain.

Locations impacted include...
Southeast Inl and Howe.

LAT...LON 4372 11253 4352 11265 4360 11315 4380 11311
TIME...MOT...LOC 2055Z 095DEG 23KT 4364 11266

AD/Valle
Special weather statement, May 27, 2:22 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Pocatello ID
322 PM MDT SUN MAY 27 2018

IDZ020-032-272200-
Lost River/Pashimeroi ID-Upper Snake River Plain ID-
322 PM MDT SUN MAY 27 2018

...GUSTY OUTFLOW WINDS FOR SOUTH CENTRAL BUTTE COUNTY UNTIL 400 PM
MDT...

At 321 PM MDT, Doppler radar was tracking a line of strong
thunderstorms 7 miles south of Arco, moving west at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arco, Craters Of The Moon and Butte City.

LAT...LON 4367 11313 4339 11323 4344 11353 4370 11345
TIME...MOT...LOC 2121Z 110DEG 28KT 4353 11325

AD/DMH
Local storm report, May 27, 2:49 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
349 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     6 NW ATOMIC CITY        43.51N 112.90W
05/27/2018  M50 MPH          BUTTE              ID   MESONET

            MEASURED AT THE INL PUZZLE ARL SITE.

&&

ADESMET
Special weather statement, May 27, 2:59 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pocatello ID
359 PM MDT SUN MAY 27 2018

IDZ020-032-272230-
Lost River/Pashimeroi ID-Upper Snake River Plain ID-
359 PM MDT SUN MAY 27 2018

...DIME SIZED HAIL FOR EAST CENTRAL BUTTE COUNTY UNTIL 430 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Northwest Inl or 22 miles northeast of Arco, moving
west at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Howe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4388 11279 4373 11286 4368 11297 4374 11326
      4400 11317
TIME...MOT...LOC 2158Z 104DEG 10KT 4382 11292

AD/DMH

The radar

The Pocatello radar (KSFX), 140 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blaine

When
May 27, 4:05 PM MST to 4:15 PM MST
Where
Blaine County, Hailey
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.520, -114.320

A tree snapped at the tip with a second tree downed on house but no damage reported in Hailey.

Thunderstorm Wind, Blaine

When
May 27, 4:05 PM MST to 4:15 PM MST
Where
Blaine County, Ketchum
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.680, -114.370

A tree was downed and fell into a roadway blocking one lane of traffic in Ketchum.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760279, 760280.